Alert archive / Michigan / Flash Flood Warnings in 1996
Flash Flood Warning 25, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this flash flood warning at Jun 17, 1996, 9:15 PM EDT for Van Buren County, Michigan. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 17, 1996, 9:15 PM EDT (01:15 UTC)
- Expired
- Jun 18, 1996, 7:15 AM EDT
- In force
- 10 hr
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Van Buren County, MI
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 1.3 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 662 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 251 m²/s²
- 0-3 km storm-relative helicity
- 415 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGRR 180118 FFWGRR MIC159-181115- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 915 PM EDT MON JUN 17 1996 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A FLOOD WARNING EFFECTIVE UNTIL 715 AM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST LOWER MICHIGAN ...NORTHERN VAN BUREN COUNTY A FLOOD WARNING IS IN EFFECT FOR NORTHERN VAN BUREN COUNTY UNTIL 700 AM TUESDAY MORNING. THIS REPLACES THE FLASH FLOOD WARNING THAT EXPIRED AT 915 PM EDT MONDAY EVENING. AT 910 PM EDT... WEATHER SERVICE DOPPLER RADAR SHOWED SLOW MOVING THUNDERSTORMS LEAVING NORTHERN VAN BUREN COUNTY. ANOTHER AREA OF THUNDERSTORMS OVER SOUTHERN LAKE MICHIGAN SHOULD REACH NORTH VAN BUREN COUNTY BY 1100 PM EDT. THESE STORMS COULD LINGER ACROSS THE WARNED AREA THROUGH 200 AM TUESDAY MORNING. THE HEAVY RAINFALL THIS EVENING HAS CAUSED MANY FLOODING PROBLEMS OVER NORTH VAN BUREN COUNTY. AT THE JUNCTION OF INTERSTATE 196 AND M-43... THE UNDERPASS WAS FLOODED AT 800 PM MONDAY EVENING... WHICH CAUSED THE INTERSTATE TO BE CLOSED FOR ABOUT AN HOUR. TRAFFIC FLOW MAY IMPROVE BY 1000 PM. PINEGROVE TOWNSHIP... NEAR KENDALL... AT THE INTERSECTION OF 12TH AVE. AND 26TH STREET WAS WASHED AWAY. THE EAST-WEST ROAD THROUGH BLOOMINGDALE WAS FLOODED. DRAINS WERE OVERFLOWING IN THE CITY OF BANGOR. IN THE CITY OF SOUTH HAVEN... NUMEROUS INTERSECTIONS WERE FLOODED ALONG WITH SOME BASEMENT FLOODING. PEOPLE IN NORTHERN VAN BUREN COUNTY SHOULD BE PREPARED TO MOVE TO HIGHER GROUND IF FLOODING THREATENS YOUR AREA. HEAVY RAINFALL WILL CONTINUE TO BE LIKELY THROUGHOUT THE NIGHT... SO BE PREPARED TO ENCOUNTER FLOODED ROADS TUESDAY MORNING. MOST FLASH FLOOD DEATHS ARE IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES... DIPS... OR LOW SPOTS IF WATER COVERS THE ROAD. MJK &
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 2:16 PM EDT, 6 hours 59 minutes earlier.
Area forecast discussion, Jun 17, 2:16 PM EDT, 6 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 215 PM EDT MON JUN 17 1996 KGRR 88D SHOWS TRW FIRING IN SW LWR AND NW IN. THE TRW IN SW LWR IS TENDING TO FALL APART AS IT MOVES NORTH. A STRONG TEMP/MOISTURE GRADIENT EXISTS JUST SOUTH OF THE MI/IN BORDER. THE MAX MOISTURE CONVERGENCE AND FRONTOGENETICAL FORCING EXISTS IN NE IN JUST SOUTH OF THE FA. THIS BOUNDARY SEEMS TO BE A LITTLE FARTHER SOUTH THAN THE 15Z POSITION. KGRR 88D VWP SHOWS GOOD DIRECTIONAL SHEAR BUT NOT MUCH IN THE WAY OF SPEED SHEAR. UNLESS THIS BOUNDARY RETURNS TO THE NORTH, I WOULD EXPECT MOST OF THE SVR ACTIVITY TO JUST GRAZE THE SRN TIP OF THE FA WHERE THE DYNAMICS ARE STRONGER. GRIDDED DATA SHOWS A VERY SLOW MOVG LOW IN IA. THIS IS PROGGED TO MOV TO WRN LWR IN 48 HRS. THAT MEANS MORE OF THE SAME TYPE OF WX DURG THE NEXT 24 HRS. KEEP TRW IN FCST THRU TUESDAY. WF
In the hours before
Special weather statement, Jun 17, 6:00 PM EDT, 3 hours 15 minutes before
MIZ071>073-077>080-180000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 600 PM EDT MON JUN 17 1996 ...TORNADO WATCH IN EFFECT UNTIL 800 PM EDT FOR THE SOUTHWEST CORNER OF LOWER MICHIGAN... A TORNADO WATCH REMAINS IN EFFECT FOR THE FOLLOWING COUNTIES ACROSS SOUTHWEST LOWER MICHIGAN... BERRIEN... BRANCH... CALHOUN... CASS... KALAMAZOO... ST. JOSEPH... AND VAN BUREN. THIS WATCH INCLUDES THE CITIES OF KALAMAZOO... BATTLE CREEK... AND BENTON HARBOR-ST. JOSEPH. THE WATCH IS IN EFFECT UNTIL 800 PM EDT THIS EVENING. AT 600 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A LINE OF THUNDERSTORMS EXTENDING FROM THE LANSING AREA SOUTH TO JACKSON AND THEN SOUTHWEST TO NEAR COLDWATER. THE LINE OF THUNDERSTORMS WAS MOVING NORTHEAST AT AROUND 30 MPH... AND SHOULD MOVE EAST OF LANSING... JACKSON... AND HILLSDALE BY 700 PM EDT. OTHER SHOWERS AND THUNDERSTORMS WERE DEVELOPING SOUTH OF THE MICHIGAN-INDIANA BORDER... AND THESE WILL JUST SKIRT EXTREME SOUTHERN PORTIONS OF THE BORDER COUNTIES DURING THE EVENING HOURS. OTHER ISOLATED THUNDERSTORMS COULD DEVELOP IN THE UNSTABLE AIR MASS THIS EVENING. AT THIS TIME... NO SEVERE WEATHER HAS BEEN REPORTED THIS AFTERNOON IN MICHIGAN. BUT... ATMOSPHERIC CONDITIONS ARE SUCH THAT A FEW ISOLATED THUNDERSTORMS ACROSS SOUTHWEST MICHIGAN MAY APPROACH SEVERE LIMITS WITH SMALL HAIL AND HIGH WINDS. THE NATIONAL WEATHER SERVICE OFFICE IN GRAND RAPIDS WILL KEEP YOU INFO"RMED WITH FREQUENT UPDATES THROUGHOUT THIS SEVERE WEATHER THREAT. GREENE
Special weather statement, Jun 17, 8:12 PM EDT, 1 hour 3 minutes before
MIZ071>073-077>080-180300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RADS MI 810 PM EDT MON JUN 17 1996 ...TORNADO WATCH FOR THE SOUTHWEST CORNER OF LOWER MICHIGAN HAS EXPIRED... THE TORNADO WATCH THAT WAS IN EFFECT FOR SOUTHWEST LOWER MICHIGAN HAS BEEN ALLOWED TO EXPIRE. THE SEVERE WEATHER THREAT THAT PROMPTED THE TORNADO WARNING HAS ENDED. ADDITIONAL SHOWERS AND THUNDERSTORMS... HOWEVER...WILL CONTINUE TO DEVELOP AND MOVE OVE\R LOWER MICHIGAN THROUGHOUT THE NIGHT. EVEN THOUGH SOME OF THE STRONGER SHOWERS AND STORMS HAVE THE POTENTIAL TO PRODUCE HEAVY RAINFALL IN A SHORT TIME PERIOD...THEY WILL NOT PRODUCE SEVERE WEATHER. TEW
Special weather statement, Jun 17, 8:20 PM EDT, 55 minutes before
MIZ071>073-077>080-180300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RADS MI 810 PM EDT MON JUN 17 1996 ...TORNADO WATCH FOR THE SOUTHWEST CORNER OF LOWER MICHIGAN HAS EXPIRED... THE TORNADO WATCH THAT WAS IN EFFECT FOR SOUTHWEST LOWER MICHIGAN HAS BEEN ALLOWED TO EXPIRE. THE SEVERE WEATHER THREAT THAT PROMPTED THE TORNADO WATCH HAS ENDED. ADDITIONAL SHOWERS AND THUNDERSTORMS... HOWEVER...WILL CONTINUE TO DEVELOP AND MOVE OVEjR LOWER MICHIGAN THROUGHOUT THE NIGHT. EVEN THOUGH SOME OF THE STRONGER SHOWERS AND STORMS HAVE THE POTENTIAL TO PRODUCE HEAVY RAINFALL IN A SHORT TIME PERIOD...THEY WILL NOT PRODUCE SEVERE WEATHER. TEW ...CORRECTION TO TEXT...
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 12:39 AM EDT | Flash Flood Warning | GRR | Kent | 111 min |
| Jun 18, 1:03 AM EDT | Flash Flood Warning | GRR | Berrien | 117 min |
| Jun 18, 2:11 AM EDT | Flash Flood Warning | GRR | Kent | 5 hr |
| Jun 18, 1:21 PM EDT | Flash Flood Warning | GRR | Ottawa | 4 hr |
| Jun 18, 5:50 PM EDT | Flash Flood Warning | GRR | Ottawa | 12 hr |
Nearby
Flash Flood Warnings in Michigan, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.